Missouri, 2011

Flash Flooding and Hail in Missouri, April 23 to 26, 2011

April 23 to 26, 2011 · NWS LSX · 9 events in 6 counties and zones

A stationary front remained anchored over northern Arkansas to the Ohio Valley for several days. There were some isolated large hail reports as well as several rounds of very heavy rainfall which caused flash flooding through the 26th of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front remained anchored over northern Arkansas to the Ohio Valley for several days. There were some isolated large hail reports as well as several rounds of very heavy rainfall which caused flash flooding through the 26th of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 23, 5:51 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 23, 5:51 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT SAT APR 23 2011

.DISCUSSION...
/213 AM CDT SAT APR 23 2011/

THE FRONT THAT BROUGHT A HISTORIC SEVERE WEATHER EPISODE TO THE
GREATER ST. LOUIS METROPOLITAN AREA LAST EVENING HAS STALLED ACROSS
SOUTHERN MISSOURI AND ILLINOIS. THIS FRONT WILL NOW SERVE AS THE
RUNNING BOARD FOR WAVES OF WEAK LOW PRESSURE AND SEVERAL ROUNDS OF
THUNDERSTORMS/HEAVY RAINFALL THIS WEEKEND.

THE GROUND IS SATURATED AND RIVER FLOODING IS FORECAST TO OCCUR
ALONG MOST OF THE AREA RIVERS. FLASH FLOODING IS ALMOST CERTAIN WHERE
TRAINING CONVECTION PERSISTS. HAVE EXTENDED THE FLASH FLOOD WATCH
THROUGH TONIGHT...BUT I COULD MAKE AN ARGUMENT TO EXTEND IT THROUGH
MONDAY GIVEN THE HYDROMETEOROLOGICAL SETUP.

A STRONGER AREA OF LOW PRESSURE WILL FINALLY BRING THE FRONT NORTH
ON MONDAY...BUT THIS WILL ALSO LEAD TO ANOTHER RISK OF SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS THE TRAILING COLD
FRONT SLAMS INTO THE MOIST AND UNSTABLE WARM SECTOR.

...TORNADO DAMAGE SURVEY INFORMATION...

THERE WILL BE FOUR SURVEY TEAMS SENT OUT TOMORROW TO DETERMINE
THE INTENSITY OF THE TORNADOES THAT OCCURRED FROM NEAR WARRENTON
TO GRANITE CITY WITH THE NORTHERN MOST SUPERCELL.

CVKING

&&

.AVIATION...
/607 AM CDT SAT APR 23 2011/

FOG HAS FORMED ACROSS THE AREA EARLY THIS MORNING AFTER WIDESPREAD
RAINFALL ADDED MOISTURE TO THE BOUNDARY LAYER OVERNIGHT. SCATTERED
SHOWERS WILL CONTINUE THIS MORNING BEFORE -SHRA/TSRA REDEVELOP
THIS AFTERNOON AND TONIGHT INVOF A STATIONARY BOUNDARY ACROSS SRN
MO/IL. WENT WITH VCSH AT KUIN DUE TO LOW CONFIDENCE THAT -SHRA
WILL MAKE IT THAT FAR NORTH TONIGHT. WLY WINDS WILL GRADUALLY TURN
NLY AS HIGH PRESSURE BUILDS INTO THE MIDWEST.

SPECIFICS FOR KSTL...LAMBERT FIELD WAS HIT BY A TORNADO LAST NIGHT
AND IS CLOSED INDEFINITELY. SCATTERED RAIN SHOWERS WILL CONTINUE
THIS MORNING BEFORE -SHRA/TSRA REDEVELOP DURING THE AFTERNOON AND
EVENING INVOF A STATIONARY BOUNDARY ACROSS SRN MO/IL. WLY WINDS
WILL GRADUALLY TURN NLY AS HIGH PRESSURE BUILDS INTO THE MIDWEST.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 23, 3:44 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT SAT APR 23 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
444 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...WILL CONTINUE ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS TODAY AND TONIGHT.
FLASH FLOODING OF LOW LYING AREAS IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE EXPECTED SUNDAY
THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND STREAM
FLOODING IS A SIGNIFICANT THREAT THROUGH THIS PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 23, 8:54 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
954 AM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HAIL             NEW BLOOMFIELD          38.72N  92.09W
04/23/2011  M0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 23, 8:55 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
955 AM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HAIL             NEW BLOOMFIELD          38.72N  92.09W
04/23/2011  M0.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

            HAIL RAINGING FROM 0.25 TO 0.75 INCH

&&

CORRECTED EVENT...REMARKS

CARNEY

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, Iron

When
April 23, 9:50 AM CST to April 26, 3:50 AM CST
Where
Iron County, 1.16 mi NNW of Viburnum to 3.69 mi N of Buick
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.735, -91.140

Between 6 and 9 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including Route F northeast of Vulcan and Highway 49 near Annapolis.

Hail, Crawford

When
April 23, 4:37 PM CST to 4:38 PM CST
Where
Crawford County, Cuba
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.070, -91.400

Hail, Crawford

When
April 23, 4:41 PM CST
Where
Crawford County, 0.53 mi SSE of Leasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.093, -91.296

Hail, Crawford

When
April 23, 4:45 PM CST
Where
Crawford County, 0.81 mi WNW of Bourbon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.155, -91.243

Flash Flood, Reynolds

When
April 23, 10:00 PM CST to April 26, 3:50 AM CST
Where
Reynolds County, 1.44 mi WSW of Fletcher Mine to 1.24 mi NE of Lesterville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.469, -91.123

Between 6 and 9 inches of rain fell over several days in Reynolds County. Numerous roads were flooded including Route B south of Reynolds, Highway F just west of Ellington, and Route 106 in Ellington. The heavy rain caused Logan Creek in Ellington to rise above record levels and prompted portions of town to be evacuated due to flooding.

Flash Flood, Madison

When
April 23, 10:15 PM CST to April 26, 3:50 AM CST
Where
Madison County, 1.04 mi NNW of Roselle to 1.06 mi SW of Faro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.615, -90.534

Between 7 and 10 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including Routes C, F and V.

Flash Flood, Washington

When
April 24, 4:00 PM CST to April 26, 3:50 AM CST
Where
Washington County, 0.96 mi WNW of Baryties to 0.76 mi SSW of Maryden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.077, -90.685

Between 4 and 6 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including Route E.

Flash Flood, Crawford

When
April 24, 4:00 PM CST to April 26, 3:50 AM CST
Where
Crawford County, 4.54 mi NE of Bourbon to 3.24 mi E of Dillard
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.193, -91.167

Between 4 and 6 inches of rain fell over several days causing flash flooding. Numerous roads were flooded countywide.

Flash Flood, Jefferson

When
April 24, 4:00 PM CST to April 26, 3:50 AM CST
Where
Jefferson County, Imperial to 5.65 mi E of Danby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.370, -90.380

Between 4 and 6 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including State Highway AA at Weaver Road, Cedar Hill Road between State Highway BB and B, the intersection of Engledow and Upper Blackwell Roads, and Old State Highway H in Fletcher.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320163, 318735, 318736, 318737, 320160, 320169, 320174, 320175, 320176.